Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 153, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 22, 2017, 5:22 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 5:22 PM CDT (22:22 UTC)
- Expired
- Jul 22, 2017, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:30 PM CDT | HAIL 3 | 7 S Havensville, KS | PICTURE EVIDENCE OF HAIL FROM TWITTER SHARED BY MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 476 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
557 WUUS53 KTOP 222222 SVRTOP KSC085-149-222245- /O.NEW.KTOP.SV.W.0153.170722T2222Z-170722T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 522 PM CDT SAT JUL 22 2017 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Northeastern Pottawatomie County in northeastern Kansas... Northwestern Jackson County in northeastern Kansas... * Until 545 PM CDT * At 521 PM CDT, a severe thunderstorm was located 4 miles south of Havensville, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Circleville, Soldier and Havensville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3935 9616 3955 9612 3956 9586 3937 9585 TIME...MOT...LOC 2221Z 254DEG 11KT 3945 9604 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 22, 3:00 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 300 PM CDT Sat Jul 22 2017 .SHORT TERM...(This evening through Sunday) Issued at 258 PM CDT Sat Jul 22 2017 This afternoon, a front can be seen bisecting the CWA generally from east to west. This front is not very strong in terms of temperature differences, but moist dewpoints north of the boundary are clear along with a shifting of winds. Heat indicies today have once again risen into the 100-111 degree range today and the Excessive Heat Warning will continue until 8pm this evening. Some hi-res guidance begins to develop storms along the boundary due to convergence and diurnal heating late this afternoon, with the NAM/GFS bringing in precipitation mainly during the evening. With the strong heating, expect any cap to erode and any storms that do develop this afternoon would most likely be unorganized in nature due to the relatively weak effective shear of only 25-30 knots. With a highly unstable atmosphere and soundings indicating a deep, dry adiabatic profile near the surface, strong downburst winds will be the main hazard with any storms this afternoon. Heavy rainfall will be another concern with any storms and localized flooding is a possibility. A mid-level shortwave skims northeast Kansas overnight and more showers and thunderstorms may form in western and central Kansas and move eastward into the area keeping precipitation chances for the entire area until the early morning. By tomorrow morning, the front will be located just south of the area expected to continue south into southern Kansas by the afternoon. Only slight chances for precipitation continue into the afternoon in east central Kansas tomorrow. Even with this frontal passage, we will only see mild reprieve in hot temperatures with highs expected to reach into the into the low and mid 90s. With only light winds and clearing skies, heat indicies Sunday will be in the upper 90s. .LONG TERM...(Sunday night through Saturday) Issued at 258 PM CDT Sat Jul 22 2017 By Sunday night into Monday, a broad mid-level ridge will be stretched out across much of the southern two-thirds of the CONUS, with the CWA wedged between surface high pressure to the northeast and surface low pressure to the northwest. With this surface pattern in place, winds will shift to the southeast and then south Monday into Tuesday, resulting in a moderating trend in temperatures. This southerly flow will also allow for some increased moisture advection into the region through mid-week, so expect a return of hot and humid conditions. Afternoon high temperatures will likely reach into the mid/upper 90s for much of the CWA Monday through Thursday, with dewpoint temperatures rising into the upper 60s/low 70s. With these hot and humid conditions in place, heat index values will likely rise into the 100 to 105 degree range for much of the CWA Tuesday through Thursday, with the highest heat indices expected on Wednesday. As a result, a Heat Advisory may need to be considered for mid-week. With the broad mid-level ridge in place early this week, conditions will stay dry through early AM Tuesday before a couple of very weak embedded waves bring the potential for a few isolated to scattered storms on Tuesday. Models show a mid-level trough skimming across the Dakotas and into the Great Lakes region Tuesday into Wednesday, which ultimately will help push a surface cold front eastward across KS. This boundary looks to extend into north central to far northeast KS on Wednesday before gradually sliding southeastward across the CWA on Thursday. As a result, there is a potential for scattered showers and thunderstorms Wednesday evening into Thursday, with additional post-frontal thunderstorms possible Thursday night through Friday. This frontal passage will provide a bit of relief to the heat with high temperatures Friday and Saturday dropping into the upper 80s to low 90s. With surface high pressure advancing into the region behind the front, expect dry conditions for next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1210 PM CDT Sat Jul 22 2017 VFR will prevail through the period, although TS development is expected after 23Z near terminals which could lead to brief restricted conditions depending where storms develop. Have included the best timing for storms over terminals through use of the TEMPO group. Some hi-res guidance have been developing TS activity predominantly south of terminals which is also a possibility. Precipitation is expected to move south of all terminals between 07- 08Z with light and variable winds continuing through the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Hennecke AVIATION...Heller
Hazardous weather outlook, Jul 22, 3:11 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 311 PM CDT Sat Jul 22 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-232015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 311 PM CDT Sat Jul 22 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat indices will range from 105 to 113 through the remainder of this afternoon. An Excessive Heat Warning remains in effect until 8 PM CDT. A few strong to severe thunderstorms are possible from mid afternoon through the overnight hours tonight. The primary hazard will be strong wind gusts up to 60 mph. Also, locally heavy rainfall may potentially cause some minor flooding concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 22, 4:53 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
453 PM CDT SAT JUL 22 2017
KSZ022-023-222215-
Pottawatomie-Riley-
453 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 515 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Olsburg, moving southwest at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blaine, Olsburg and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Tuttle Creek Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3957 9649 3952 9639 3931 9652 3942 9677
3957 9663
TIME...MOT...LOC 2151Z 030DEG 16KT 3951 9655
BDSpecial weather statement, Jul 22, 5:02 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Topeka KS 502 PM CDT SAT JUL 22 2017 KSZ035-222215- Dickinson- 502 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON COUNTY UNTIL 515 PM CDT... At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near Moonlight, moving west at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chapman and Moonlight. This includes Interstate 70 between mile markers 281 and 287. LAT...LON 3913 9723 3913 9698 3895 9700 3896 9725 TIME...MOT...LOC 2201Z 094DEG 9KT 3905 9709 BD
Special weather statement, Jul 22, 5:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
522 PM CDT SAT JUL 22 2017
KSZ010-023-222245-
Pottawatomie-Marshall-
522 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTAWATOMIE AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT...
At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Havensville to near Olsburg.
Movement was southeast at 70 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Westmoreland, Blaine and Wheaton.
LAT...LON 3957 9624 3957 9622 3939 9614 3938 9657
3951 9664 3952 9664 3954 9663 3953 9662
3954 9660 3956 9658 3957 9668 3960 9624
TIME...MOT...LOC 2222Z 297DEG 59KT 3947 9610 3947 9659
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:53 PM CDT | Special Weather Statement | TOP | Riley | 22 min |
| Jul 22, 5:02 PM CDT | Special Weather Statement | TOP | Dickinson | 13 min |
| Jul 22, 5:22 PM CDT | Special Weather Statement | TOP | Pottawatomie | 23 min |
| Jul 22, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 35 min |
| Jul 22, 5:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 28 min |
| Jul 22, 5:39 PM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Jul 22, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 25 min |
| Jul 22, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 32 min |
| Jul 22, 6:16 PM CDT | Special Weather Statement | TOP | Jackson | 29 min |
| Jul 22, 6:25 PM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jul 22, 6:40 PM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
| Jul 22, 6:55 PM CDT | Special Weather Statement | TOP | Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.